Indiana, 2020Flooding in Indiana, January 10 to 29, 2020
January 10 to 29, 2020 · NWS PAH · 4 events in 3 counties and zones
The river flood season got off to an early start as the year 2020 opened. Rather mild and wet conditions continued into the new year.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The river flood season got off to an early start as the year 2020 opened. Rather mild and wet conditions continued into the new year. Rainfall totals across the region were 1 to over 3 inches above normal for January. The subtropical jetstream was very active, drawing in moisture from the eastern Pacific and the Gulf of Mexico. This provided very heavy rainfall, especially during the first half of the month. Heavy rainfall on the 11th caused many of the region's rivers to rise rapidly. The mainstem White and Wabash Rivers were already high and just began rising again.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 10, 4:50 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 10, 4:50 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
350 AM CST Fri Jan 10 2020
.SHORT TERM...(Today through Sunday night)
Issued at 345 AM CST Fri Jan 10 2020
WPC expanded our Day 2 Excessive Rainfall Outlook to Slight risk
exceeding FFG, which includes all but our far southeast counties
of FA. New blended storm total forecast yields 2+ inches across
the outlook area, excepting our southeast-most 3 counties
adjacent to OHX. After collaboration with OHX/LMK/MEG..have
expanded the FFA to include the FA in entirety excepting these 3
southeast counties, where storm total forecast rainfall is less
than 2 inches.
The remainder of the short term forecast is little changed. SPC
Day 1 outlook still nips Carter, Ripley, and part of Butler
county with Slight risk SVR late tonight. Despite the late tonight
into early Saturday am time period showing the best overlay of
shear/instability with moisture/lift, the best chance of severe
still appears to be well to the south of the area. Gradient winds
continue to look sharp during this period, with gusts to 45 mph
expected. Issued FA-wide Wind Advisory to cover Friday evening
thru Saturday evening, even though western half may end up being
cancelled early as fropa occurs west to east Saturday afternoon-
evening.
There was collaborative agreement to use CONS temps/dew points
thru 12Z Sunday. This was blended/tapered some moving west to
east, to best accomodate our neighbors/per the collaborative
effort.
.LONG TERM...(Monday through Thursday)
Issued at 345 AM CST Fri Jan 10 2020
After an upper level wave passes us by to the north Sunday night,
high pressure will once again dominate the weather pattern at the
start of our new week. This will lead to a dry day for Monday with
highs in the lower to middle 50s.
We are still dealing with model consistency issues for Monday night
and beyond. The latest consensus is that moisture will start
returning on Monday night ahead of an approaching front. The ECMWF
is the most aggressive with the northward push and indicates rain
chances returning to west KY as early as Monday evening. Looking at
the GFS, Canadian and GFS ensemble data, it appears the ECMWF may be
overdone. The lack of run to run consistency makes it unreliable as
well. Will continue to advertise low end PoPs for mainly western KY
for Monday night.
By the time Tuesday rolls around, the aforementioned front will be
pushing through the area and shoving any remaining moisture/QPF east
of the area. Therefore, we will linger some PoPs in the east but
mainly expecting any rainfall (if any) will be tied to the morning
hours, which will leave the afternoon dry.
Looking ahead to mid to late week, another system is still on track
to impact the area on Wednesday, although there are timing
differences that will need to continue to be worked on. However,
there is a strong signal that a strong area of high pressure will
build in across the area sometime in the Wednesday night through
Thursday time frame. Depending on how fast the colder air
infiltrates the area, we could see a changeover to some snow
Wednesday night. Long way off yet so we will just continue to
monitor the situation this week. Temperatures for Thursday will be
back to more seasonal levels, with highs only in the upper 30s to
lower 40s and lows back into the 20s.
&&
.AVIATION...
Issued at 345 AM CST Fri Jan 10 2020
Showers and isolated thunderstorms moving across the Quad State,
primarily north and west of the Ohio River, will offer flight rule
restrictions mostly to KCGI and KMVN early. During the day,
overall light showers will continue but convective potential
diminishes somewhat. By evening, VCTS is carried at the terminals,
though low probability thunder cannot be completely ruled out at
other times in this forecast period. Winds will continue to be
breezy and southerly with gusts. Mean cloud ceilings will
decrease to MVFR or near IFR moving through the period.
Visibility is likely to be generally VFR with periods of MVFR
during brief moderate to heavy rain showers.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from this evening through Saturday afternoon
for ILZ075>078-080>094.
Wind Advisory from 9 PM this evening to 9 PM CST Saturday for
ILZ075>078-080>094.
MO...Flash Flood Watch from this evening through Saturday afternoon
for MOZ076-086-087-100-107>112-114.
Wind Advisory from 9 PM this evening to 9 PM CST Saturday for
MOZ076-086-087-100-107>112-114.
IN...Flash Flood Watch from this evening through Saturday afternoon
for INZ081-082-085>088.
Wind Advisory from 9 PM this evening to 9 PM CST Saturday for
INZ081-082-085>088.
KY...Flash Flood Watch from this evening through Saturday afternoon
for KYZ001>016-018>020.
Wind Advisory from 9 PM this evening to 9 PM CST Saturday for
KYZ001>022.
&&Hazardous weather outlook, Jan 9, 4:35 PM EST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 PM CST Thu Jan 9 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-102145-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 PM CST Thu Jan 9 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Strong and gusty south winds will gradually diminish this evening.
There is a slight chance of thunderstorms over southeast Missouri,
mainly after midnight. The main hazards are locally heavy rain and
lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Widespread heavy rainfall is expected Friday night and Saturday.
A Flash Flood Watch is in effect for areas along and northwest of
a line from Henderson Kentucky to Paducah Kentucky to New Madrid
Missouri. Please refer to the watch product for details.
The anticipated heavy rainfall will raise river levels. New river
Flood Warnings may be necessary, based on current forecast
rainfall.
Isolated thunderstorms are forecast Friday through Saturday. A
few thunderstorms could be severe Friday night into Saturday,
mainly over southeast Missouri and west Kentucky.
Strong south winds may gust 40 to 50 mph at times late Friday
night into Saturday. The highest gusts are expected over west
Kentucky and southwest Indiana. With the saturated soil
conditions, a few shallow rooted trees may be uprooted. A Wind
Advisory may be required Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested Friday night or Saturday.
York
Flood, Pike
- When
- January 10, 6:00 AM EST to January 25, 12:00 PM EST
- Where
- Pike County, Petersburg to 0.9 mi N of Algiers
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
Moderate flooding occurred on the White River. The river crested at 24.76 feet on the 18th at the Petersburg river gage. Moderate flooding begins at 23.5 feet. Extensive bottomland flooding affected agricultural and rural residential areas. Several rural county roads flooded. A few residents moved out of an area locally known as Dodge City. Several small oil fields were inaccessible. Since this occurred primarily outside of agricultural season, little or no crop damage occurred. High water isolated some river cabin residents. State Road 257 was completely flooded.
Flood, Gibson
- When
- January 12, 12:00 AM CST to January 27, 6:00 PM CST
- Where
- Gibson County, Hazleton to 1 mi NE of Hazleton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.480, -87.530
Moderate flooding occurred on the White River. The river crested at 25.53 feet on the 19th at the Hazleton river gage. Moderate flooding begins at 24 feet. People in residential cabins on the riverward side of the levee generally relocate at this level. Many local roads were completely impassable. Oil fields were inaccessible. Water began to come onto the street at the corner of West 2nd Street and Brown Street in the town of Hazleton. Extensive flooding of agricultural fields occurred. Since this flood occurred primarily outside of the growing season, little if any crop damage occurred.
Flood, Posey
- When
- January 12, 12:00 AM CST to January 29, 8:30 AM CST
- Where
- Posey County, 3.22 mi SSW of New Harmony to 2.88 mi SW of New Harmony
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.088, -87.956
Moderate flooding occurred on the Wabash River. The river crested at 20.17 feet on the 21st at the New Harmony, IN river gage. Moderate flooding begins at 20.0 feet. Considerable flooding of low ground occurred, but most of the low ground was dormant agricultural fields. Some county roads were flooded. Water encroached on parts of northern New Harmony, and Harmonie State Park was closed. Some stripper oil wells were flooded along the river from New Harmony to Mt. Vernon Indiana.
Flood, Gibson
- When
- January 12, 8:00 AM CST to January 28, 10:00 PM CST
- Where
- Gibson County, East Mt Carmel to 0.92 mi SW of Carol
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.400, -87.730
Moderate flooding occurred on the Wabash River. The river crested at 27.85 feet on the 20th at the Mt. Carmel river gage. Moderate flooding begins at 25 feet. Cattle and farm equipment were relocated. Extensive lowland flooding occurred. Flood waters began to affect residents of East Mt. Carmel. Fifth Street that parallels the river was closed. A restaurant along the river closed. Several local river roads flooded. The Wabash River was more than 2 miles wide at I-64.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, January 10 to 11, 20201 death · $2.0 million · EF1 · 77 events
- Winter Weather in Texas, January 10 to 11, 20202 deaths · 1 injured · 2 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 20201 death · 2 injured · $925,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Arkansas, January 10 to 11, 2020$1.2 million · EF2 · 53 events
- Tornadoes and Flash Flooding in Oklahoma, January 10 to 11, 20201 death · $87,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Missouri, January 10 to 13, 2020$838,000 · EF2 · 24 events
- Tornadoes and Flash Flooding in Kentucky, January 10 to 16, 2020$3.9 million · EF1 · 49 events
- Winter Storm in Missouri, January 10 to 11, 20201 death · 23 events
- Winter Storm in Iowa, January 10 to 11, 20201 death · 12 events
- Tornado and Damaging Winds in Texas, January 10 to 11, 2020$509,000 · EF1 · 39 events
- Hail and Damaging Winds in Texas, January 10, 2020$460,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 2020$134,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869139, 869127, 869140, 869141.